Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 27, 2001

Other Medications

Question from Belleville, Ontario, Canada:

My nine year old boy has diabetes, and I am currently taking steroids to help control Crohn's disease. I have read that corticosteroids raise blood sugar so I have checked my blood sugar with my son's meter several times. It has been as high as 7.8 mmol/L [140 mg/dl] (fasting), which I know is above acceptable levels for someone without diabetes. I have also had some symptoms of elevated blood sugar, such as lightheadedness and fatigue. I have also read on this website that prolonged use of steroids may indeed bring on diabetes. Will these elevated blood sugars disappear once my physician weans me off the steroids in a few months? Is is necessary to treat these blood sugars in any way? Could I be at risk for developing diabetes myself, since the genetic predisposition may already exist? How long one would I have to use the steroids before that became a risk?

Answer:

I would like to start by advising you not to stop or change your steroids without discussion with your physician. Your son having type 1 diabetes will not change the likelihood of you developing steroid-induced diabetes. The latter is common on high doses of steroids and is usually reversible on reducing/stopping doses. You should discuss your symptoms with your physician who can easily assess whether or not any action is necessary.

KJR